Ottawa Public Health

#MakeItUnforgettable #Festivals2017

| 0 comments

#PartySafe while celebrating throughout the summer festival season.

#MakeItUnforgettable for the right reasons.

Know the facts about opioids

  • Illicit fentanyl is becoming more common in street drugs.
  • Anything can be cut with fentanyl. This means you never know what is in the illicit or street drugs you are taking.
  • Both prescription opioids and illicit opioids can cause a life threatening overdose.
  • During an overdose, the brain can no longer control basic life functions like breathing
  • Don’t be afraid to call 9-1-1 for help
  • Opioids, including fentanyl, are a family of drugs often used to treat pain.
  • Opioids are depressant drugs, which means they slow down the part of the brain that controls breathing.

Fentanyl is an opioid

  • Prescription fentanyl is about 50 to 100 times stronger than morphine.
  • Many people think prescription drugs are less harmful than illicit drugs but they can also cause an overdose when not taken as directed.
  • Opioids are depressant drugs, which means they slow down the part of the brain that controls breathing.

Illicit or non-prescription fentanyl is more toxic than prescription fentanyl.

  • Illicit fentanyl is made illegally, often as a powder.
  • Illicit fentanyl has been found in Ottawa.
  • There is no way of knowing what else is in it or how toxic it is.
  • A very small amount of the powder, like the size of 2 grains of salt, can kill someone.
  • Fentanyl has been found mixed with other drugs, like heroin, cocaine or crack.
  • Fentanyl is also being pressed into counterfeit pills and sold as ‘oxycodone’ (OxyContin, Oxys, Percocet) or other pills including speed and ecstasy/MDMA.
  • These counterfeit pills can be made to look almost identical to prescription opioids and other medications.
  • There is no easy way to know if fentanyl is in your drugs.
  • You can’t see it, smell it or taste it.

When fentanyl is mixed with other opioids, alcohol, benzodiazepines, or stimulants like cocaine, it increases the risk of an overdose.

Public Service Announcement: Prevent overdoses at summer parties and festivals

“On the Nod” vs. Overdose

When someone is on the nod they are very intoxicated or “high” and are at risk of an overdose.

  • Muscles become relaxed
  • Speech is slowed/slurred
  • Sleepiness
  • Head nodding

Someone #OnTheNod will:

  • Respond to “shake & shout”
  • Be able to talk
  • Be able to walk around with or without help
  • Breathe regularly and normally

If someone is on the nod they are at risk of an overdose.
They should never be left alone and should be watched closely for the signs and symptoms of an overdose.

When in doubt always call 9-1-1 

An opioid overdose may look different from one person to the next.
Signs and symptoms:

  • Festival goers who choose to use drugs should:
    • Never use alone – stay with friends you trust and keep an eye on each other
    • Go slow if you are using a new substance;
    • Know the signs of an overdose and call 9-1-1 an overdose is always a medical emergency;
    • Carry naloxone – it is a medication that can temporarily reverse an opioid overdose;
    • If you witness an overdose, call 911 immediately. Administer first aid, give naloxone and if you are on festival grounds, send someone to get festival medical staff.

    Festival goers should also be familiar with the signs of an opioid overdose, which include:

    • Breathing will be slow or absent
    • Lips and nails are blue
    • Person is not moving
    • Person may be choking
    • Person will make gurgling or snoring sounds
    • Person can’t be woken up
    • Skin feels cold and clammy
    • Pupils are tiny (also known as pinpoint)

An overdose is a medical emergency
Don’t be afraid to call 9-1-1 for help

New: The Good Samaritan Drug Overdose Act becomes Law in Canada

This new law provides immunity from simple possession charges for those who call 9-1-1 for themselves or another person suffering an overdose, as well as anyone else who is at the scene when emergency help arrives.

 

Leave a Reply

Required fields are marked *.